Nebraska, 2024Damaging Wind in Nebraska, November 13, 2024
November 13, 2024 · NWS GLD · 1 event in 1 county or zone
Showers and embedded thundertorms were moving across SW Nebraska the morning of November 13th, 2024. A severe thunderstorm wind gust of 58 mph occurred at the McCook Airport (KMCK) with this activity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and embedded thundertorms were moving across SW Nebraska the morning of November 13th, 2024. A severe thunderstorm wind gust of 58 mph occurred at the McCook Airport (KMCK) with this activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 13, 5:24 AM CST, 7 minutes earlier. Its key messages:
- Northwesterly winds with speeds around 15 to 30 mph and gusts to 45 mph are expected through the day today.
- Calmer/milder conditions are forecast starting tonight and lingering through much of the week.
- Active pattern looks to return early next week, but details are very murky.
Area forecast discussion, Nov 13, 5:24 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
424 AM MST Wed Nov 13 2024
.KEY MESSAGES...
- Northwesterly winds with speeds around 15 to 30 mph and gusts
to 45 mph are expected through the day today.
- Calmer/milder conditions are forecast starting tonight and
lingering through much of the week.
- Active pattern looks to return early next week, but details
are very murky.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 105 AM MST Wed Nov 13 2024
Current water vapor imagery shows the upper trough currently
over the area, moving off to the east. With the surface low
analyzed to be over the eastern portion of the area, the line of
storms is now out of the area. However, wrap around moisture is
allowing for rain showers to develop in Eastern Colorado and
move into Northwest Kansas. This will likely continue through
the remainder of the overnight hours, with the showers lowering
in intensity and coverage as drier air continues to be pulled in
by the low.
For the daytime hours, the continued advancement of the surface
and upper low to the east will allow for clear skies during the
day as the moisture is pushed out of the area. Temperatures
will be a bit cooler as higher pressure follows the front with
highs forecast top be in the 40's and 50's. With the surface low
nearby and high pressure trying to move into the area, winds
will remain a bit breezy from the northwest with speeds between
15 and 30 mph and gusts to 45 mph.
Later this evening, the pressure gradient is forecast to weaken
as the low continues to push off to the east. With the
weakening of the gradient and inversion setting up, winds should
lighten to around 5 to 10 mph for the evening and overnight
hours. With the lightening winds and clear skies, lows will be
fairly cool as temperatures lower to near dewpoint in the 20's
and 30's. The low lying area in Eastern Colorado could even see
temperatures in the teens.
Tomorrow is forecast to be similar to Sunday/Monday, with
mostly sunny skies, light winds around 10 mph, and highs in the
60's as upper level ridging begins to move back into the area.
Locales in Eastern Colorado with lingering snow pack are
forecast to have highs in the 40's, similar to recent days.
Tomorrow night is forecast to have the calm conditions continue
with light winds, clear skies, and lows in the 20's and 30's.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 245 AM MST Wed Nov 13 2024
Fri-Sat: Southwest flow aloft will prevail over the region..
downstream of a pronounced upper level trough along the Pacific
Coast. Benign weather will prevail in this period.. along with
above average temperatures for the majority of the area --
except for western Kit Carson/Cheyenne counties in CO where
lingering snow cover will likely keep temperatures near, or
slightly below, average.
Sun-Wed: Active weather will return in this period. Long range
guidance suggests that a closed low (briefly cut-off, perhaps)
will develop on the southern periphery of the aforementioned
trough along the Pacific Coast this weekend.. and that said low
will track east across the southern Rockies (Sun night) then
lift NE-NNE across the Southern and Central Plains early next
week. Sensible weather conditions across the Tri-State area will
highly depend upon specific aspects of the development and
evolution of the upper low over Baja, CA and the Desert
Southwest this weekend.. and the associated surface cyclone
that will develop in the lee of the Southern/Central Rockies
early next week. While confidence in forecast specifics is low
(the feature of interest /upper low/ won't even develop for
another 48-72 hrs) -- the broader synoptic pattern strongly
suggests that a warm airmass will be in place over the region
early next week. If the upcoming system impacts the Tri-State
area in the ~00Z Mon to 12Z Tue time frame (as presently
indicated by virtually all guidance).. it would do-so in the
presence of an 850 mb airmass characterized by temperatures
around +7 to +14C.. warm enough that wintry precipitation would
be unlikely in most cases/scenarios.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 421 AM MST Wed Nov 13 2024
For KGLD & KMCK... Some lingering showers/storms are possible
over the first hour or two of the period. Otherwise, VFR
conditions are expected through the period as skies clear. The
other main concern will be the strong winds today, with speeds
around 25 kts and gusts to 35 kts from the west/northwest. These
stronger winds should linger until the evening hours when the
inversion sets up and the low pressure system moves farther away
from the area. Winds are then forecast to lighten to around 10
kts or less and shift to out of the west. Low level wind shear
is unlikely tonight as the current forecast favors a weakening
of the low level height gradients, keeping winds around 15-20
kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...KAK
LONG TERM...Vincent
AVIATION...KAK
Hazardous weather outlook, Nov 13, 1:38 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1238 AM MST Wed Nov 13 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1238 AM MST Wed Nov 13 2024 /138 AM CST Wed Nov 13 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Thunderstorm Wind, Red Willow
- When
- November 13, 5:31 AM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
A 58 mph wind gust was reported at the McCook Airport via the KMCK ASOS associated with showers and thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, November 13, 2024$13,000 · 4 events
- Coastal Flood in Washington, November 13, 20243 events
- Dense Fog in California, November 13, 20242 events
- High Wind in Oregon, November 13, 202456 kt wind · 2 events
- High Wind in Wyoming, November 13, 202453 kt wind · 2 events
- Heavy Rain and Winter Weather in California, November 13 to 18, 2024$4,000 · 2 events
- Blizzard and High Wind in Alaska, November 13 to 15, 202475 kt wind · 2 events
- High Wind in Nevada, November 13, 202467 kt wind · 2 events
- High Wind in Wyoming, November 13 to 14, 202465 kt wind · 2 events
- High Wind in California, November 13, 202465 kt wind · 2 events
- High Wind in Nevada, November 13, 202455 kt wind · 2 events
- Tropical Depression in Guam, November 13, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217893.